Skip to Main content Skip to Navigation
Journal articles

Statistical mechanics of two-dimensional and geophysical flows

Abstract : The theoretical study of the self-organization of two-dimensional and geophysical turbulent flows is addressed based on statistical mechanics methods. This review is a self-contained presentation of classical and recent works on this subject; from the statistical mechanics basis of the theory up to applications to Jupiter's troposphere and ocean vortices and jets. Emphasize has been placed on examples with available analytical treatment in order to favor better understanding of the physics and dynamics. The equilibrium microcanonical measure is built from the Liouville theorem. On this theoretical basis, we predict the output of the long time evolution of complex turbulent flows as statistical equilibria. This is applied to make quantitative models of two-dimensional turbulence, the Great Red Spot and other Jovian vortices, ocean jets like the Gulf-Stream, and ocean vortices. We also present recent results for non-equilibrium situations, for the studies of either the relaxation towards equilibrium or non-equilibrium steady states.
Document type :
Journal articles
Complete list of metadata

Cited literature [196 references]  Display  Hide  Download

https://hal.archives-ouvertes.fr/hal-00636610
Contributor : Antoine Venaille <>
Submitted on : Thursday, October 27, 2011 - 6:00:16 PM
Last modification on : Thursday, November 21, 2019 - 2:34:44 AM
Long-term archiving on: : Thursday, November 15, 2012 - 10:45:22 AM

Files

PhysicsReport-final-2011-08-02...
Files produced by the author(s)

Identifiers

  • HAL Id : hal-00636610, version 1
  • ARXIV : 1110.6245

Collections

Citation

Freddy Bouchet, Antoine Venaille. Statistical mechanics of two-dimensional and geophysical flows. Physics Reports, Elsevier, 2012, 515 (5), pp.227-295. ⟨hal-00636610⟩

Share

Metrics

Record views

181

Files downloads

604